Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Hastings, NE

April 20, 202024 counties in Nebraska

NWS Hastings, NE issued this red flag warning at Apr 20, 2020, 3:29 AM CDT for 24 counties in Nebraska. It took effect at Apr 20, 2020, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2020, 3:29 AM CDT (08:29 UTC)
In effect from
Apr 20, 2020, 1:00 PM CDT
Expired
Apr 20, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS Hastings, NE
All 24 counties

Adams County, NE, Buffalo County, NE, Clay County, NE, Dawson County, NE, Fillmore County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Merrick County, NE, Nance County, NE, Nuckolls County, NE, Phelps County, NE, Polk County, NE, Sherman County, NE, Thayer County, NE, Valley County, NE, Webster County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 49 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2264 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS83 KGID 200829
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
329 AM CDT Mon Apr 20 2020


NEZ039>041-046>049-060>064-072>077-082>087-202100-
/O.NEW.KGID.FW.W.0008.200420T1800Z-200421T0100Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
329 AM CDT Mon Apr 20 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 039, 040, 041, 046, 047, 048, 049, 060, 061, 062,
063, 064, 072, 073, 074, 075, 076, 077, 082, 083, 084, 085,
086 AND 087...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Nebraska, Fire Weather Zone 039 Valley, 
  Fire Weather Zone 040 Greeley, Fire Weather Zone 041 Nance, 
  Fire Weather Zone 046 Sherman, Fire Weather Zone 047 Howard, 
  Fire Weather Zone 048 Merrick, Fire Weather Zone 049 Polk, 
  Fire Weather Zone 060 Dawson, Fire Weather Zone 061 Buffalo, 
  Fire Weather Zone 062 Hall, Fire Weather Zone 063 Hamilton, 
  Fire Weather Zone 064 York, Fire Weather Zone 072 Gosper, Fire 
  Weather Zone 073 Phelps, Fire Weather Zone 074 Kearney, Fire 
  Weather Zone 075 Adams, Fire Weather Zone 076 Clay, Fire 
  Weather Zone 077 Fillmore, Fire Weather Zone 082 Furnas, Fire 
  Weather Zone 083 Harlan, Fire Weather Zone 084 Franklin, Fire 
  Weather Zone 085 Webster, Fire Weather Zone 086 Nuckolls and 
  Fire Weather Zone 087 Thayer.

* WINDS...Northwest 20 to 25 mph with gusts up to 35 mph.

* TIMING...This afternoon between 1 and 8pm. 

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fire that develops will likely spread rapidly and
  become very difficult to control. Outdoor burning is not
  recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Billings Wright
2 follow-up statements
705 
WWUS83 KGID 202023
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
323 PM CDT Mon Apr 20 2020


NEZ039>041-046>049-060>064-072>077-082>087-210100-
/O.CON.KGID.FW.W.0008.000000T0000Z-200421T0100Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
323 PM CDT Mon Apr 20 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039,
040, 041, 046, 047, 048, 049, 060, 061, 062, 063, 064, 072, 073,
074, 075, 076, 077, 082, 083, 084, 085, 086 AND 087...

* AFFECTED AREA...In Nebraska, Fire Weather Zone 039 Valley, 
  Fire Weather Zone 040 Greeley, Fire Weather Zone 041 Nance, 
  Fire Weather Zone 046 Sherman, Fire Weather Zone 047 Howard, 
  Fire Weather Zone 048 Merrick, Fire Weather Zone 049 Polk, 
  Fire Weather Zone 060 Dawson, Fire Weather Zone 061 Buffalo, 
  Fire Weather Zone 062 Hall, Fire Weather Zone 063 Hamilton, 
  Fire Weather Zone 064 York, Fire Weather Zone 072 Gosper, Fire 
  Weather Zone 073 Phelps, Fire Weather Zone 074 Kearney, Fire 
  Weather Zone 075 Adams, Fire Weather Zone 076 Clay, Fire 
  Weather Zone 077 Fillmore, Fire Weather Zone 082 Furnas, Fire 
  Weather Zone 083 Harlan, Fire Weather Zone 084 Franklin, Fire 
  Weather Zone 085 Webster, Fire Weather Zone 086 Nuckolls and 
  Fire Weather Zone 087 Thayer.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* TIMING...Now through 8pm.

* RELATIVE HUMIDITY...As low as 18 to 20 percent.

* IMPACTS...Any fire that develops will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Thies
808 
WWUS83 KGID 210055
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
755 PM CDT Mon Apr 20 2020

NEZ039>041-046>049-060>064-072>077-082>087-210200-
/O.EXP.KGID.FW.W.0008.000000T0000Z-200421T0100Z/
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
755 PM CDT Mon Apr 20 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039, 040, 041,
046, 047, 048, 049, 060, 061, 062, 063, 064, 072, 073, 074, 075,
076, 077, 082, 083, 084, 085, 086 AND 087...

Thanks to the combination of steadily diminishing northwest winds
and steadily-rising relative humidity values this evening, 
critical fire weather conditions are no longer expected within 
central and south central Nebraska. 

As a result, the Red Flag Warning is being allowed to expire at
this time. 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Apr 20, 12:09 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 20, 12:09 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1209 AM CDT Mon Apr 20 2020

...AVIATION UPDATE...

.SHORT TERM...(This evening through Monday)
Issued at 318 PM CDT Sun Apr 19 2020

A few clouds and possibly some sprinkles evident on radar this
afternoon across our far north. While little is expected to come
of this...did add some sprinkles for the next few hours for areas
primarily north of highway 92 as it is not out of the question a
few drops are reaching the ground. Otherwise...the focus shifts to
an upper level disturbance in northwesterly flow expected to
cross the local area overnight.

Models have keyed in on this disturbance for the past 2
days...and continue to think there will be an increasing chance
for showers and an isolated thunderstorm this evening and
overnight as this wave crosses the area. Looking at sounding
data...while there is very modest instability...one the order of a
few hundred joules of CAPE...there is little evidence for more
than a stray thunderstorm and little chance for any storm that
does develop to become strong...none-the-less severe. So
currently think most areas will see a few hundredths of overall
precipitation with this system...away from any thunderstorm that
is able to develop. Temperature wise...expect modestly cooler
temperatures overnight mainly due to the cooling effect of the
anticipated shower activity.

For Monday...expect skies to clear early in the morning behind the
aforementioned system and for full sunshine to help promote deep
mixing and breezy winds across the local area. As a result...while
temperatures will be on the mild side...and near 70 across the
majority of the area...there will be some fire weather concerns
as a near critical fire danger is anticipated.

.LONG TERM...(Monday night through Sunday)
Issued at 318 PM CDT Sun Apr 19 2020

West northwesterly flow is expected to be dominant through the
extended periods with a couple mainly small chances for
showers and thunderstorms.

Expect the first chance for precipitation to come with an upper
level low moving out of the southwest into the plains Tuesday
night into Wednesday. While this system is expected to remain
mainly south of the area...some instability ahead of it and modest
forcing should allow for shower and thunderstorm development
mainly south of interstate 80 Tuesday night into Wednesday. That
said...this system has trended a bit further south...and
convection may end up being limited to our KS counties if trends
continue.

Beyond Wednesday...the focus will shift back to the northwest
where a cold front is expected to come from late in the week. This
front appears a bit stronger than yesterday...and along with the
increasing chances for precipitation beginning late Thursday
night...noticably cooler air is now expected for the end of the
work week and into next weekend when temperatures have the
potential to swing from 5-10 degrees above climo over the first
half of the week...to 5-10 degrees below climo next Friday and
Saturday...although the current forecast is not yet quite that
cool.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1202 AM CDT Mon Apr 20 2020

An upper level disturbance moving through the area is bringing
a few showers and an isolated TSRA or two. Winds behind the trough
will become more westerly and this afternoon winds will be a
little gusty. Ceilings looking to be VFR/MVFR through the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Beda
Hazardous weather outlook, Apr 19, 2:52 PM CDT, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
252 PM CDT Sun Apr 19 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
202000-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
252 PM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Showers and thunderstorms are possible across the local area late
this evening and overnight. Strong to severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A near critical fire danger is expected on Monday as relative
humidity values drop into the 20s and northwesterly winds become
breezy gusting to as high as 35 mph.

A chance for thunderstorms will return to portions of the
forecast area Tuesday evening through Wednesday. Additional
chances for thunderstorms are expected off and on Thursday evening
through Saturday. At this time...severe weather is not
anticipated across the local area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Apr 19, 9:44 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Hastings NE
944 PM CDT Sun Apr 19 2020

NEZ072-082-200315-
Gosper NE-Furnas NE-
944 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND
NORTHWESTERN FURNAS COUNTIES UNTIL 1015 PM CDT...

At 943 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 25 miles southeast
of Curtis, moving southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cambridge, Arapahoe, Holbrook and Wilsonville.

LAT...LON 4035 10010 4044 10009 4044 9998 4047 9998
      4033 9976 4006 10013 4011 10020 4035 10020
TIME...MOT...LOC 0243Z 310DEG 31KT 4039 10015

Fay
Special weather statement, Apr 19, 11:55 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Hastings NE
1155 PM CDT Sun Apr 19 2020

KSZ005-006-017-018-200545-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
1155 PM CDT Sun Apr 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOKS...SMITH...
NORTHWESTERN OSBORNE AND PHILLIPS COUNTIES UNTIL 1245 AM CDT...

At 1154 PM CDT, Doppler radar was tracking a dying thunderstorm
along a line extending from 9 miles southeast of Naponee to near
Agra to Speed. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these dying storms.

Locations impacted include...
Phillipsburg, Smith Center, Stockton, Logan, Kensington, Agra,
Lebanon, Kirwin, Woodston, Gaylord, Alton, Portis, Glade, Athol,
Speed, Harlan, Cedar and Bellaire.

LAT...LON 3968 9956 4000 9916 4000 9897 3983 9850
      3972 9851 3939 9885 3925 9938
TIME...MOT...LOC 0454Z 302DEG 28KT 3995 9906 3975 9919 3968 9940

Billings Wright
Special weather statement, Apr 20, 1:48 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Hastings NE
148 AM CDT Mon Apr 20 2020

KSZ019-200715-
Mitchell KS-
148 AM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 215
AM CDT...

At 147 AM CDT, Doppler radar was tracking a strong thunderstorm near
Asherville, or near Beloit, moving southeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Beloit, Asherville and Simpson.

LAT...LON 3934 9818 3955 9808 3949 9793 3922 9793
TIME...MOT...LOC 0647Z 297DEG 33KT 3940 9805

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:44 PM CDTSpecial Weather StatementGIDFurnas31 min

Nearby

Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.